Thrombotic microangiopathy (TMA) is characterized by microvascular thrombosis as a result of a dysfunction in the arterioles and capillary walls. These changes typically lead to renal failure, hemolysis, and thrombocytopenia. The etiologies for these diseases are quite variable, from hereditary, to infectious, to malignancy-related. Herein we will discuss a patient with myeloma who developed TMA with an unusual presentation.
A 73 year-old woman with standard risk IgG lambda multiple myeloma, was admitted to our malignant hematology service due to newly diagnosed renal failure. In regards of her myeloma therapy, she was treated with two cycles of cyclophosphamide, bortezomib, and dexamethasone, followed by four cycles of lenalidomide, bortezomib, and dexamethasone, achieving a partial response. Afterwards, the patient had an autologous hematopoietic stem cell transplant with melphalan conditioning, achieving a partial response with plasma cells in bone marrow reaching 8%. After transplant, the patient started maintenance with low dose lenalidomide, and bortezomib every two weeks.
On admission the patient endorsed some fatigue but no other specific symptoms, her vital signs were within normal limits, the serum creatinine at baseline was 0.7 mg/dL, and on admission it was 1.9 mg/dL. Her hemoglobin decreased from 12.7 g/dL, to 10.2 g/dL, and her platelets dropped from 175,000/uL at baseline to 42,000/uL on admission. Laboratory data for haptoglobin, lactate dehydrogenase, and bilirubin, and peripheral blood smear, were not consistent with hemolysis. ADAMTS13 was low, though not severely, at 35% (reference range >67%), with no inhibitor identified. Complement C3 was mildly low at 88 md/dL, complement C4 was normal at 30 mg/dL, and total complement (CH50) was normal at 95 CAE.
After nephrology evaluation, the patient had a kidney biopsy, which was suggestive of TMA, as well as acute tubular injury, and severe arteriosclerosis. Given the biopsy result, the patient was started on high dose steroids, but with some worsening of renal function over the next two days, eculizumab was started. About three days after the first dose of eculizumab, the patient developed respiratory failure, altered mentation and septic shock, requiring ventilatory support and vasopressors. Streptococcus salivarius was identified on blood cultures, and influenza B was isolated from a nasopharyngeal swab. After a week of intensive care unit admission, the patient improved clinically and was transferred back to the regular floor. The patient continued eculizumab which was given weekly for five doses, and then switched to every two weeks. The renal function of the patient improved significantly achieving a baseline of serum creatinine around 1 mg/dL, however her platelet counts and hemoglobin did not improve significantly. The patient was discharged to a nursing home, and upon repeat bone marrow biopsy, plasma cells comprised 2% of cellularity. For this reason the patient was kept on observation and no myeloma therapy was initiated.
Our patient had no evidence of hemolysis, even though TMA was identified on kidney biopsy. Of note, the hemolysis laboratory markers remained negative throughout her hospitalization. Furthermore, the patient did develop encephalopathy, but this was in the setting of sepsis, and we do not believe this was related to TMA. Unfortunately, to date we are not sure of the specific etiology for the TMA, although the myeloma therapy was a possibility, as there was no clinical presentation of infection prior to admission, and upon review of her medication we did not identify a likely agent. Additionally, the patient had been diagnosed with myeloma over two years prior to presentation, and her bone marrow biopsy showed partial response with 8% and later 2% plasma cells in her marrow, which suggests that her myeloma was not significantly associated with the TMA presentation.
This case highlights the importance of a pathologic evaluation of affected tissue when initial work up is insufficient. This case also poses a question of the need for further evaluation of TMAs, given the lack of hemolysis in our patient. Further research is needed to evaluate the relationship between myeloma therapy as the cause of TMA.
No relevant conflicts of interest to declare.
Asterisk with author names denotes non-ASH members.